Sign up Calendar Latest Topics
 
 
 


Reply
  Author   Comment  
bjoangtx

Avatar / Picture

Seeker
Registered:
Posts: 26
Reply with quote  #1 
A week ago I had a flare up of something I had never had before. Over a period of maybe 2 hours my feet swelled and I got bright red bands around my ankle (both but worse on the left). My Dr believes tis is vasculitis and thinks it is a side effect of chemo. Also concerned that the edema could be cardiotoxity as a result of adriamycin. They've ordered blood work, something called an anca and an echo. I just don't quite understand what vasulitis is? How does it relate to chemo? My understanding is that inflammation can be an indication of mets? Of course my insanity flares rival anything my vessels can do. Anyone have any insights or clarification for me please??

Thanks as always,

Joan

__________________
Joan G
edge

Chief of Research
Registered:
Posts: 1,129
Reply with quote  #2 
Joan:

Cutaneous vasculitis is an inflammation of the blood vessels (capillaries or arteries) in the skin, rather than in the external skin itself.  The inflamed blood blood vessel often manifest in purpura, areas of purple-red patches or spots.  Although it can have many causes, when it occurs in cancer patients the efforts are to distinguish between drug-induced vasculitis (DIV) and paraneoplastic vasculitis (PNV).  Drug-induced vasculitis (DIV) is a rare but benign reaction, often hypersensitivity, to certain oncotherapy drugs like hormonal agents (letrozole (Femara, fulvestrant (Faslodex), among many others), while paraneoplastic vasculitis (PNV) is a malignant process affecting the small vessels of the skin, essentially a hypersensitivity to malignant cells in the skin. 

Therefore it's important to distinguish between these two different causes of vasculitis.  This is done by laboratory blood tests that include testing for certain antibodies like ANCA, ANA and anticardiolipin Ab, which are associated with the non-malignant form of vasculitis, that is, with drug-induced vasculitis (DIV). For ANCA screening itself, often testing of other protein markers such as HLE, cathepsin G and lactoferrin can aid the diagnosis.  If these tests confirm drug-induced vasculitis (DIV), then the oncologist knows to switch  to other agents to avoid the hypersensitivity reaction, while if these tests are negative, it may suggest paraneoplastic vasculitis (PNV) in which case further anticancer therapy is warranted.

In the meantime until the test are completed, topical or systemic steroid are  often prescribed to lessen the inflammation.

So le'ts see what  the laboratory blood tests say as to probable origin. 


Constantine Kaniklidis

Breast Cancer Watch

edge@evidencewatch.com

bjoangtx

Avatar / Picture

Seeker
Registered:
Posts: 26
Reply with quote  #3 
As always articulate and informative. Happy Birthday Constantine. You truly been a gift to me with the information you've provided.
The ANCA screens were negative (P, C and atypical)
PTT   28
PT INR   1.0

The pathology report says

Perivascular infiltrate composed of lymphocytes, histocytes and neutrophils. No vasular wall inflamation or fibrin thrombi are seen however the presence of perivascular neutrophils may be seen with early evolving lesions of vasculitus. Clinical correlation is recommended.

My translation of clinical correlation is interpretation of the results given my current and historical clinical history? But what does it all mean?

I'll be 2 years out in December Stage 2 Grade 3 triple ne with 2 nodes + Ki-67 87% with no change after neoadjuvent and EGFR +. Last week my younger sister (she's 53 I'm 58) was diagnosed with stage 1 grade 3 no nodes triple neg. She found it early but even with no family hx that we knew before this I'm thinking we should be tested for BRAC.

Thank you again. I thought of you last week in Dallas. Went to the Greek Food Festival here. Great food, dancing, music and I now have an 'evil eye' bracelet. Have a good Birthday.

__________________
Joan G
edge

Chief of Research
Registered:
Posts: 1,129
Reply with quote  #4 
Joan:


Unfortunately the finding of ANCA-negativity leaves cause underdetermined: ANCA-positivity more strongly confirms lack of malignant process, but negativity is clinically ambiguous, and requires further investigation through additional marker tests and via "clinical correlation", meaning mapping pathohistological findings with clinically likely syndromes and disorders that are known to be dependent on those lab markers.  Andrew Carlson at Albany Medical College provides the most comprehensive and up to date mapping in this table:

http://onlinelibrary.wiley.com/doi/10.1111/j.1365-2559.2009.03443.x/full#t3

 

with malignancy as a possible mapping most likely in cases of deep dermal and/or subcutaneous small and/or muscular vessel vasculitis (inflammatory disorders including arthritis, and infections are far more likely causes). 

 

Given the complexity and "fine art" of differential diagnosis, your best bet at this point is to consult with a vasculitis expert:  there are two contact chapters of the Vasculitis Foundation in Dallas, and you can contact them online at:

http://www.vasculitisfoundation.org/node/3407

 

From past experience, it appears that rheumatologists may be the most experienced in this arena, and I have been told that Marian Sackler (214-823-6503) and Richard Leo Stern (214-540-0700) both in Dallas have a vasculitis specialization. 

 

Finally, there are Vasculitis Foundation medical consultants who are willing, time constraints permitting, to consult with other physicians on problem areas, and although currently there are none in Texas, a phone consult and exchange  of  records may be possible from your med team to one of them, listed here:

http://www.vasculitisfoundation.org/vasculitismedicalconsultants

 

From that list I would suggest:

 

  • Stuart Levine, Phillip Seo or David Hellman at  the Johns Hopkins Vasculitis Center, or
  • Carol Langford Rula Hajj-Ali, at the Center for Vasculitis Care and Research of the Cleveland Clinic
  • Peter Merkel or Paul Monach both at the Boston University Vasculiltis Center, or

 

because they are with the leading vasculitis centers in the country (at Johns Hopkins, Cleveland Clinic, and Boston University).  In a consult - often done gratis as a professional courtesy they may be able to suggest what further tests and/or clinical correlations to explore to obtain a more definitive diagnosis.

 

I will address only one other matter: your INR reading was very low (below 2.0), indicating insufficient anticoagulation (which increases the risk of stroke; whereas a high number (> 3.0) increases the risk of bleeding), where the ideal is between 2.0 and 3.0, towards the middle of that range, so you may want to talk to your physician about that, needing some initiation or adjustment of mild anticoagulant therapy if needed.



Constantine Kaniklidis
Breast Cancer Watch
edge@evidencewatch.com

Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.